Elderly female with CHF complains of abdominal pain, nausea and vomiting, dizziness, and confusion for 5 days due to digoxin toxicity

Author: V. Dimov, M.D.
Reviewer: S. Randhawa, M.D.

Click here for the case description and questions.

What is the most likely diagnosis?

Digoxin toxicity.

Laboratory results


Figure 1. Digoxin toxicity. Treatment with digoxin was started in the hospital and the patient was discharged to SNF, she was re-admitted 4 days later with digoxin toxicity.

What would you do?

Stop digoxin.
Monitor digoxin levels.
Control symptoms.
Sitter in the room.

What happened?

The initial digoxin level was elevated at nearly twice the upper therapeutic level. All symptoms resolved as digoxin level decreased to therapeutic range. Heart rate was controlled by increasing metoprolol dose.

She was discharged back to the nursing home in good condition.

Final diagnosis

Digoxin toxicity.

Summary

Digoxin toxicity was first described in 1785.

Approximately 0.4% of all hospital admissions, 1.1% of outpatients on digoxin, and 10-18% of nursing home patients develop toxicity. Advanced age ( older than 80 years) is an independent risk factor associated with increased morbidity and mortality.

Serum concentrations associated with toxicity overlap between therapeutic and toxic ranges because of the many factors which can potentiate digoxin toxicity.

References

Digitalis Toxicity. eMedicine, 2006.
Toxicity, Digitalis. eMedicine, 2006.

Digoxin from Oxford handbook of clinical medicine By Murray Longmore, Ian Boden Wilkinson, Supraj R. Rajagopalan:



Published: 08/02/2009
Updated: 08/02/2009

2 comments:

  1. Sounds like a good indication for Digibind

    ReplyDelete
  2. I don't think she fulfills the criteria for Digibind therapy. See here:

    The indications for administration of digoxin-specific Fab fragments are:

    - Hemodynamic instability
    - Life-threatening arrhythmias
    - Severe bradycardia
    - A potassium level above 5 mEq/L in the setting of acute overdose, regardless of clinical status or electrocardiographic findings
    - Plasma digoxin concentration above 10 ng/mL, regardless of clinical status or electrocardiographic findings.
    - Presence of a digoxin-toxic rhythm in the setting of an elevated digoxin level.

    http://clinicalcases.org/2004/01/persistent-nausea-and-vomiting-due-to.html

    ReplyDelete